You are currently browsing the monthly archive for September 2010.
The title is to warn you all that this is not important stuff, only I feel I should make a record of certain symptoms fluctuations and patterns regarding medications so that I can make some sense of it (potentially) along the line. It is a giant ramble so unless these issues apply to you, don’t bother reading! I have bolded key themes, for easy skimming 😉
(There is a good link to a webinar about POTS and Orthostatic Intolerance at the end if you want to understand it better.)
Since my holiday my IBS has been in a general flare – main symptoms being my usual issues of increased wind and bloating/abdominal pain and more frequent “happenings” (shall we call them?). I have also had a bad bout of diarrhea (though i did eat more veg beforehand which did not help) and also an evening of very bad nausea (though i did narrowly avoid being sick) and this is rare for me.
While on holiday things were actually pretty good in this department, but things have got gradually worse. The only thing that has changed is that I started to take Eszopiclone – a sleeping tablet – every night from the start of the holiday. The reaction was obviously not immediate or dramatic, but I wonder if this medication is irritating my digestive system. It does say on the packet that it contains wheat starch and lactose – but surely i cannot be so sensitive that half or sometimes one whole (small!) tablet a night can do this? I think I am more susceptible to starches. Dairy products do not do me much good but I do eat some cheese, so that amount of lactose really should not be an issue. Or, of course, it could be the drug itself or just a random flare-up. I have not changed my diet in any significant way (the chance would be a fine thing!).
So, while not a major problem at this stage, it is a significant change and not one I am happy about.
That said, my nerve pain/itching has been generally improved since the holiday and I wonder if sleeping better has helped this. This Neuropathy, as it is most recently diagnosed, was very bad in the weeks before the holiday, and during the holiday itself. I have not yet heard back from the specialist about upping my dose of Gabapentin, which i take for this, but it has calmed down a lot anyway. I would still like to take a higher dose as it is still a big issue for me and I have to stick to certain rituals to avoid it which i would like to relax on, but it has been nice to have a general reduction in symptoms. Also perhaps the slightly less hot and humid weather may be helping.
So, my plan of action is to stop taking the sleeping tablet (did not take last night) and see if after 10 days or so anything has improved “down below”. I may have to start it again and re-stop to confirm the link as life is never that simple with these illnesses. Also I am going to research and see if there is a brand that does not contain the wheat starch, though that is a long-shot.
I have also stopped taking my antihistamines since the holiday, in a gradual fashion, on advice from the dermatologist and POTS specialist, who both agree the Gabapentin is the best drug for the symptoms. I can still take an anti-histamine if i get a bad attack of itching/pain but am not taking them on a regular basis. I have been very surprised that this reduction has not caused a flare-up in symptoms as when I started to take them I did experience an improvement. I have wondered if that improvement was due to the soporific effect of the night-time antihistamines, as I slept better in the first weeks of taking them that I had done for literally years. I think better sleep could easily account for reduced nerve pain, and I wonder if that has happened over the last few weeks on the new sleeping tablet also, as the gabapentin alone did help but things improved again with better sleep.
Another thing to note is that I do not think my days are dramatically better since taking the sleeping tablet. I think i assumed I would feel much better and have more stamina if I slept better. This has not really happened, but I would say my mood and stress/anxiety levels are improved. Being awake in the early hours of every night usually with neuropathy and other discomfort (bladder/back pain), as well as getting up much more for the toilet every night was hard to cope with. I have enjoyed getting up less and usually getting right back to sleep even if I do. I had hoped to phase out my daily nap when sleeping better, this has also not been as easy as I would have hoped. Some days I feel I have really slept well and when I go to lie down I do not sleep properly, just rest. This is good for “sleep hygiene” though I have come to realise there is only a certain amount of control I can have over that. I have tried to do everything right for years and my sleep has not been good quality. Most days I still need a nap, only an hour of actual sleep, though I do lie there for longer in total. In an ideal paced world maybe I could avoid it but in reality there is always something to recover from, rest for etc.
My cognitive function has been quite low at times and I wonder if this is a side effect of the medication. I don’t always wake up with a hangover feeling as such, or no more than is quite usual. I would expect better sleep would make me more mentally alert but I have not found that at all! When I have taken the drug I do find that I do not remember things that have happened in the night and cannot speak/think clearly if I try to have a conversation if I wake up in the middle of the night… but I was like that last night without the drug so maybe it is just a symptom of being really asleep!
One other thing to note is my neck – it is literally a pain in the… neck! It has been very weak for a long time and the muscles on top of my shoulders where it joins my neck (an anatomist I am not!) are constantly tight and painful. The smallest thing seems to trigger it into pain. This is not a new problem but it has got worse. I find the positions that I can hold my neck in comfortably are limited to about one, sitting with my chin tucked in, basically (lying down on my back is also good). Any activity where I have to hold my head in any other position, or move about too much can trigger it off. It also clicks in a nasty cracking way which cannot be good but feels necessary. I cannot think that it is just deconditioning of my muscles as if there are any muscles that are constantly in use it is the ones holding up my head! I do not lie in bed more than 12-13 hours out of 24 so they are being used quite a lot.
Regular readers will know that I have tried an osteopath and that did not work out, so I do not know what to do apart from mention it (again) to the ME/POTS specialist on my next visit. Upper back/spinal issues have been a constant issue for me for the duration of my illness, and yet are given no attention by the medical profession (I did get a useless physio referral once or twice). Hmm. I cannot help but think that spinal health is important for those with neurological problems, seeing as all the signals/messages have to go that way, but as we are always being told: chronic pain is not necessarily a sign of injury or anything being wrong… Hmm, double hmm.
Lastly, just to note that I have now run out of Ivabradine, the drug that the specialist wanted to try me on to slow my heart rate down to help with POTS symptoms. I am trying to challenge the decision of my GP (this is a family doctor, “general practitioner” for those not in the UK) not to prescribe and have asked the specialist to talk to the GP to see if they can agree something but I have yet to hear anything. I think it did help my heart be a bit calmer in response to standing and I think it made it easier. I have noticed that I have had a few more quite bad and surprising turns from doing quite small things in the house which may be due to stopping that drug. I have noticed my legs are often quite purple when I sitting, though it could just be the warmer weather making things sluggish or that I am noticing more (I tend not to look!). As always, hard to tell.
If you want to know more about POTS and Orthostatic Intolerance for people with ME/CFS in general, I recommend this webinar from the CFIDS Association: http://www.youtube.com/watch?v=5iF30TVLaRE . As well as explaining what is going on in the body there is a lot of info about research that has been done, what can help and details about different drugs. Very comprehensive and perhaps useful to take to your doctor (there is an information sheet to go with it: http://www.cfids.org/webinar/cfsinfo2010.pdf) if they do not know much.